Open Journal Systems

Analytical solution of the nonlinear initial value problem in one-stage thermophilic bioremediation process for the treatment of cheese whey

S. Pavithra L. Rajendran R.Ashokan

crossmark logo side by side horizontal


A mathematical model for thermophilic cheese whey bioremediation in a one- stage process is presented. The model is based on system of reaction diffusion equations containing a nonlinear term related to Michaelis-Menten kinetics of the enzymatic reaction. We present the approximate analytical solution the nonlinear differential equations that describe the rate of reaction coupled with a Michaelis-Menten kinetics law. The simple and closed form of analytical expressions for the concentrations of biomass, lactose, lactate, acetate have been derived by using new homotopy perturbation method for all values of parameter.  These results are compared with simulation results and are found to be in good agreement. The obtained results are valid for the whole solution domain.

Full Text:



Elmer H. Marth, “Fundamentals of Dairy Chemistry (Third ed.)”, Gaithersburg, Maryland: Aspen Publishers, p. 68, 1999. ISBN 978-08-3-421360-9.

M. I. Gonzalez Siso, “The biotechnological utilization of cheese whey : a review”, Biores, Technol.57, pp. 1-11, 1996.

A. J. Mawson, “Bioconversions for whey utilization and waste abatement”, Biores. Technol., 47 (1994) 195-203.

S.T.Yang, E.M.Silva, ”Novel products and new technologies for use of a familiar carbohydrate, milk lactose”, J.Dairy Sci., 78, pp. 2541-2562, 1995.

W.Gujer, M.Henze, “T.Mino, M.Van Loosdrecht, Activated sludge model No.3”, Water Sci. Technol., 39(1), pp. 183-193, 1999.

G. Koch, M.Kuhni, W.Gujer, H.Siegrist, “Calibration and validation of activated sludge model No.3 for Swiss municipal wastewater”, Water Res., 34 (14), pp.3580-3590, 2000.

M. R. Kosseva, “Modelling thermophilic cheese whey bioremediation in a one stage process, Biochemical Engineering journal, 35, pp.281-288, 2007.

J. H. He, “Homotopy perturbation technique”, Comp.

Math. Appl. Mech. Engrg., 178 pp. 257–262, 1999.

J.H. He, :A coupling method of a homotopy technique

and a perturbation technique for non -linear problems”,

Internat. J. Non-linear Mech., 35, pp. 37–43, 2000.

J.H. He, “Homotopy perturbation method: A new non-

linear analytical technique”, Appl. Math. Comput., 135,


J.H. He,“The Homotopy perturbation method for non

linear oscillators with discontinuities , Appl. Math.

Comput., 151, pp.287–292, 2004a.

J. H. He, “Comparison of homotopy perturbation

method and homotopy analysis method”, Appl. Math.

Comput., 156, pp. 527–539, 2004b.

J.H. He, “Application of homotopy perturbation method

to non-linear wave equations”, Chaos Soliton Fractals,

, pp. 695–700, 2005a.

J.H. He, “Homotopy perturbation method for bifurcation

of non-linear problems”, Int. J. Non-linear Sci. Numer.

Simul., 6, pp. 207–208, 2005b.



  • There are currently no refbacks.

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.